Spontaneous cardiac tamponade associated with dabigatran use in an elderly woman

Case Study

  • Anupam Bhambhani MM Institute of Medical Sciences and Research. Maharishi Markandeshwar University, Ambala 133207 https://orcid.org/0000-0002-9538-1613
  • Sahithi Sharma Vydehi Institute of Medical Sciences and Research Centre, Bangalore.
  • Aditi Nadamani Vydehi Institute of Medical Sciences and Research Centre, Bangalore.
Keywords: Cardiac tamponade, direct thrombin inhibitor, hemopericardium, pericardiocentesis

Abstract

We report here a rare case of dabigatran-related spontaneous cardiac tamponade, which appeared in absence of the known risk factors that predispose the patient to bleed related to anticoagulant drugs. A 65-year-old lady presented to the emergency room with sudden onset dyspnea which woke her up in the early morning hours. Four days earlier, she had been started on dabigatran therapy for DVT. On examination, she was in shock. Transthoracic echocardiography confirmed cardiac tamponade. Emergent pericardiocentesis was done, draining 480 ml of haemorrhagic fluid, which tested negative for microbes and malignant cells. The patient recovered rapidly and fluid did not re-accumulate after withdrawal of dabigatran therapy. Spontaneous cardiac tamponade is rare with the use of direct anticoagulants, especially dabigatran, in the absence of predisposing risk factors. This case study highlights the need for clinicians to be cognizant of this potentially life-threatening adverse drug reaction of dabigatran so that appropriate timely action can be taken toward diagnosis and management of this complication.

Author Biographies

Anupam Bhambhani, MM Institute of Medical Sciences and Research. Maharishi Markandeshwar University, Ambala 133207

Professor, Department of Cardiology

Sahithi Sharma, Vydehi Institute of Medical Sciences and Research Centre, Bangalore.

Intern Medical Officer, Cardiology

Aditi Nadamani, Vydehi Institute of Medical Sciences and Research Centre, Bangalore.

Senior Resident, Radiodiagnosis

References

Asad ZUA, Ijaz SH, Chaudhary AMD, Khan SU, Pakala A. Hemorrhagic Cardiac Tamponade Associated with Apixaban: A Case Report and Systematic Review of Literature. Cardiovascular revascularization medicine: including molecular interventions, 2019;20(11S):15-20

Edwards IR, Aronson JK. Adverse drug reactions: definitions, diagnosis, and management. Lancet. 2000;356(9237):1255-1259.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. American journal of hospital pharmacy,1992;49(9):2229-2232.

Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. linical pharmacology and therapeutics,1981;30(2):239-245.

Oladiran O, Segal J, Nwosu I, Nazir S. A Rare Case of Spontaneous Cardiac Tamponade Induced by Concomitant Use of Rivaroxaban and Amiodarone. Case Reports in Cardiology, 2018; 1650716: 1-4.

Papanastasiou A, Morsi-Yeroyannis A, Karagiannidis E, Kartas A, Doundoulakis I, Karvounis H, Giannakoulas G. Association of anticoagulant-related bleeding events with cancer detection in atrial fibrillation: A systematic review and meta-analysis. Hellenic Journal of Cardiology, 2020:S1109-9666(20)30266-9.

Rojas-Hernandez CM, Oo TH. Direct Oral Anticoagulants in the Prevention and Treatment of Venous Thromboembolism in Patients with Cancer: New Insights from Randomized Controlled Trials. Drugs, 2019; 79(6):621-631.

Sablani N, Garg J, Hasan B, Patel R, Martinez MW. First reported case series in the United States of hemopericardium in patients on apixaban. HeartRhythm case reports, 2017;4(2):82-84.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hospital pharmacy, 1992;27(6):538.

Sigawy C, Apter S, Vine J, Grossman E. Spontaneous Hemopericardium in a Patient Receiving Apixaban Therapy: First Case Report. Pharmacotherapy, 2015;35(7):e115-e117.

Yui Y, Sekiguchi Y, Nogami A, Yamasaki H, Machino T, Kuroki K, Igarashi M, Aonuma K, Ieda M. Midterm outcomes of catheter ablation for atrial fibrillation in patients with cardiac tamponade. Journal of arrhythmia, 2018;35(1):109-120.

Published
2021-09-01
How to Cite
1.
Bhambhani A, Sharma S, Nadamani A. Spontaneous cardiac tamponade associated with dabigatran use in an elderly woman. jpadr [Internet]. 2021Sep.1 [cited 2021Sep.18];2(3):27-0. Available from: http://jpadr.com/index.php/jpadr/article/view/42